General Question

dopeguru's avatar

I take prozac, does it make me delusional?

Asked by dopeguru (1917points) July 14th, 2016

I just started taking prozac because I am an overly sensitive person who delves into sorrow far too often. I grieve everything, everything is so intense, life is sometimes unbearable. I started the medication because I was having obsessive thoughts, because I can’t move on without solving anything that I see as bothersome in my life. It helped me a lot. But now I’m thinking about what others think of me. Some new people around me reject being my friend because I’m on it, some of my friends say I shouldn’t do it, etc. What’s your take on this?

Observing members: 0 Composing members: 0

21 Answers

tedibear's avatar

I take prozac to help with my PMDD and a bit of OCD. No one in my world that knows seems concerned.

If people are rejecting you because you are doing something to make your life better, maybe those are people who need to know a good deal less about your life.

Hawaii_Jake's avatar

Thank you for sharing what you are experiencing. I also have a mental illness. I take medicine for it. I understand your concern.

My first thought is similar to @tedibear. Friends are not the ones who should make decisions about your health. You should make them in conjunction with your doctor. You should not change your medicine or the schedule by which you take them without consulting your doctor.

My second thought is that it would be a good idea to tell your doctor everything you have written here. Everything.

All the best to you.

Mariah's avatar

Brains are organs and can be sick and require medicine like any other organ, doesn’t make you crazy. I take celexa for anxiety. There are more of us than most realize.

JLeslie's avatar

If you feel more “normal” on Prozac stick with it. Stop telling people you take it. Obviously the people around you aren’t helping.

My opinion is I’d rather try without drugs first, but if you need it, and it helps you, there is nothing to be ashamed of or second guess.

chyna's avatar

Do not over share your personal information with anyone. People can and will use your information against you. What they don’t know they can’t hold against you.

ZEPHYRA's avatar

No need to tell anyone anything. After all, it is you who has to battle through this day in and day out. There are certain things we don’t have to share even with the closest of friends. If you feel Prozac is not agreeing with you, move on to the next medication until you find that you feel comfortable. Remember, you don’t owe any explantations to anybody. Those friends of yours may even be on anti-depressants themselves or have to take them at some point in their lives. You should not be thinking about them, work on making yourself feel better.

filmfann's avatar

I took Prozac for about 2 months, but switched to Paxel when I started shaking uncontrollably, and sweating grease.

gorillapaws's avatar

If you had cancer, I’m sure those same people would be supportive. When we have chemical imbalances in the brain, some people don’t extend the same sympathy that that should. They’re usually opinionated, ignorant people who believe they know more than they really do. I suggest not concerning yourself with what people like that are thinking.

I give you major respect for having the courage to seek help from a professional. That can be a difficult step and that shows a strength of character on your part. Keep your head high and stay strong.

LuckyGuy's avatar

I would not tell anyone I was taking it. Hell, I didn’t even tell anyone I had prostate cancer surgery. I didn’t tell my own mother! She went to her grave without that knowledge.
Why?
Most humans suffer from confirmation bias. If you tell someone that you have a condition they will see it even it you made it up. I work in a macho, competitive, testosterone-fueled business.If I told that I had prostate cancer and was wearing pee pads, no matter how temporary, they could not help but suspect I was not able to perform. Ridiculous and unfair, but true. I kept it to myself – (and you lovely jellies or I would have gone crazy).
IRL I did not share, and would not share that I was taking any drugs other than Vitamin D and maybe a cholesterol med. It is not anyone’s business. I gain nothing by sharing that information. In fact, it can be used against me as confirmation bias rears its ugly head.. Who knows how… Would a contract be given to a competitor? Would my concealed carry license be taken away? Would my pilot’s license be revoked? etc. Nope! I’m fine! The state of my prostate and nerve bundles no one’s business – unless we are going to end up in bed. ;-)
Don’t over-share. Once the smoke is out of the circuit, it cannot be put back in. (an engineering nod to Pandora’s box.)

jca's avatar

As far as whether or not it makes you delusional, you should ask your doctor. Only he knows for sure.

For giving out personal information, my opinion, and what I try to do in my own life, is not give people anything to gossip about, if possible. I don’t share work issues, personal issues, sick relatives, medical issues. Few people know and of course, they may share but I don’t talk about it and I try to lay low. That’s what I suggest to others. There’s a FB meme that says “Be careful what you share because a listening ear may also be a running mouth.”

JLeslie's avatar

^^I forgot to address the delusional part of the Q. I wonder how exactly the OP is using the word delusional?

@dopeguru If you are having delusions that started with taking the drug, then yes, absolutely it can be the drug. You should address this with your doctor. Many people experience anxiety and mania when on Prozac. This can lead to lack of sleep, paranoia, all sorts of crap. For some people it is a wonder drug for normalcy. It varies a lot from person to person.

Aster's avatar

If I were taking a drug that I suspected was making me delusional or anything else new I’d look it up on www.askapatient.com and read the side effects that others are having or had. Same with Paxil . Many say that St John’s Wart is just as or more effective than SSRI’s and much safer and that the placebo effect is very strong with the SSRI’s. If they’re right I’d rather go to Costco and get the St John’s Wart than depend on doctors’ visits.

Hawaii_Jake's avatar

@dopeguru I am a mental health professional. I am not a clinician, so I never diagnose anyone or prescribe any medications. I am also someone living and recovering with a mental illness, so I understand intimately what you’re experiencing.

I have one thing to say that is vital: Be extremely careful with any medical advice given to you by anyone who is not a medical doctor. That includes what you are reading here on this thread. There are tons of sites on the Internet that allow us to gather information about disease and medicine. Most of those sites are rubbish. Most of what non-doctors tell you is rubbish, too. Be extremely cautious, and tell your medical doctor everything.

I have personal experience living with mental illness. It is my experience that being diplomatically open about my diagnosis is a good thing. Please, note I said “diplomatically.” I do not have it written on my forehead, but I will tell it to anyone when appropriate. I tell it without fear. The vast majority of people I tell are supportive. Every once in a while, I meet someone who isn’t, and their reaction tells me how much to allow them into my life. Coming out of the mental-illness closet reduces stigma against mental illness.

Response moderated (Off-Topic)
Response moderated
si3tech's avatar

@dopeguru It is no one’s business what drug/s you take. That is between you and your prescriber. Other people are not you. Your doctor/and or pharmacist can answer all of your questions.

Response moderated (Unhelpful)
jca's avatar

@Hawaii_Jake: The OP is already taking medical advice, already seeing a doctor and already on medication.

Response moderated (Unhelpful)
LostInParadise's avatar

What we have not been told is whether the drug has been effective. That is the most important issue. If the drug changes how you see the world, we can start arguing over whether you were delusional before or after taking it. Based on some of your earlier posts, it seemed, IMHO, a change in your outlook toward life was required.

As for the opinion of others, I go along with those who suggest restricting who you tell about taking a drug. Unfortunately, there is a great deal of misunderstanding regarding mental illness.

SmartAZ's avatar

The first line of defense against depression and anxiety is B vitamins. Get nutritional yeast powder and/or B-100 pills. Vitamin B2 is a water soluble dye that turns urine bright yellow. When the color fades, it’s time for another pill. Read some books about nutrition so you know how to eat right. Doctors will not give you any such advice because they have no training in nutrition.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther